Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 107, NWS Midland/Odessa, TX

April 8, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 8, 2004, 6:30 PM MDT for Lea County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 6:30 PM MDT (00:30 UTC)
Expired
Apr 8, 2004, 7:15 PM MDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 1:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS54 KMAF 090030
SVRMAF
NMC025-090115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM MDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 715 PM MDT

* AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR GLADIOLA...OR ABOUT 5
  MILES NORTHEAST OF TATUM...AND MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  RURAL NORTHEASTERN LEA COUNTY.

THIS STORM PRODUCED GOLF BALL HAIL IN TATUM BETWEEN 605 PM AND 615 PM
MDT.

ADDITIONAL STRONG THUNDERSTORMS WILL MOVE INTO NORTHERN LEA COUNTY
FROM EASTERN CHAVES COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10371 3337 10375 3298 10375 3297 10306
          3357 10305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:52 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 8, 2:52 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT THU APR  8 2004

.DISCUSSION...
NO TIME FOR DISCUSSION OWING TO ONGOING SEVERE WX.  PLEASE SEE
HPC AND SPC DISCUSSIONS FOR INFO.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             57  79  48  53 /  60  10  20  30
CARLSBAD NM               52  81  48  57 /  30   0  10  50
DRYDEN TX                 59  85  54  71 /  40  10  10  40
FORT STOCKTON TX          56  84  49  62 /  40   0  10  40
GUADALUPE PASS TX         51  75  43  54 /  20   0  10  40
HOBBS NM                  52  81  47  53 /  50   0  20  40
MARFA TX                  45  75  45  60 /  30   0  10  40
MIDLAND INTL AIRPORT TX   56  81  47  55 /  50  10  20  40
ODESSA TX                 56  82  48  55 /  50   0  20  40
WINK TX                   55  88  53  60 /  40   0  10  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/70
Hazardous weather outlook, Apr 8, 1:59 PM MDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT THU APR 8 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
259 PM CDT (159 PM MDT) THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PERMIAN BASIN
AND PORTIONS OF THE LOWER TRANS PECOS OF WEST TEXAS AND THE PLAINS OF
SOUTHEAST NEW MEXICO THIS AFTERNOON AND THIS EVENING. THIS WOULD
INCLUDE LOCATIONS GENERALLY NORTHEAST OF A CARLSBAD...PECOS...FORT
STOCKTON...TO SANDERSON LINE. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS. IN ADDITION...FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE IN ANY THUNDERSTORM.

LOCALIZED RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE RESULTING
IN AREAS OF HIGH WATER IN LOW WATER CROSSINGS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND THE
PERMIAN BASIN WILL BE REQUESTED THIS AFTERNOON OR THIS EVENING.

06

In the hours before

Special weather statement, Apr 8, 12:50 PM MDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT THU APR 8 2004

NMZ027>029-033-034-TXZ045-046-050-051-090100-
ANDREWS TX-CENTRAL LEA COUNTY NM-DAWSON TX-EDDY COUNTY PLAINS NM-
GAINES TX-GUADALUPE MOUNTAINS OF EDDY COUNTY NM-MARTIN TX-
NORTHERN LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
INCLUDING THE CITIES OF...ANDREWS...ARTESIA...CARLSBAD...HOBBS...
LAMESA...LOVINGTON...SEMINOLE...STANTON AND TATUM
150 PM CDT THU APR 8 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH #55 UNTIL 800 PM CDT (700 PM MDT) FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...ANDREWS...DAWSON...GAINES AND MARTIN.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF ANDREWS...
ARTESIA...CARLSBAD...HOBBS...LAMESA...LOVINGTON...SEMINOLE...STANTON
AND TATUM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:15 PM MDTSevere Thunderstorm WarningMAFLea45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.